Potassium interaction with medications.
Angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs) decrease urinary potassium excretion, which may increase the risk of hyperkalemia in people who are consuming a high-potassium diet or taking potassium supplements. In the present study, 20 hypertensive subjects with normal renal function who were being treated with an ACE inhibitor or ARB were randomly assigned to consume a usual diet or a high-potassium diet, which was achieved by increasing intake of fruits and vegetables. After four weeks, compared with baseline, the high-potassium group had significant increases in dietary potassium (5,212 vs. 3,775 mg per day; p = 0.02) and urinary potassium excretion (4,260 vs. 3,244 mg per day). In contrast, the mean serum potassium concentration increased only nonsignificantly, from 4.1 mmol/L to 4.2 mmol/L.
Comment: High potassium intake is beneficial for hypertensive individuals because it decreases blood pressure. In addition, most high-potassium foods also contain other cardioprotective nutrients. However, in patients taking ACE inhibitors or ARBs for hypertension, increasing potassium intake must be approached with caution because of the potential for these drugs to cause hyperkalemia. In the present study, increasing dietary potassium intake for four weeks did not adversely affect serum potassium levels in hypertensive patients with normal renal function who were being treated with an ACE inhibitor or ARB. Additional research is needed to determine whether high potassium intake for more than four weeks is safe for patients taking these medications. In addition, the findings from this study may not apply to patients with impaired renal function.
Malta D, et al. Adequate intake of potassium does not cause hyperkalemia in hypertensive individuals taking medications that antagonize the renin angiotensin aldosterone system. Am J Clin Nutr. 2016; 104:990-994.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Literature Review & Commentary|
|Author:||Gaby, Alan R.|
|Article Type:||Brief article|
|Date:||Apr 1, 2017|
|Previous Article:||Another fetus damaged by high-dose maternal iodine supplementation.|
|Next Article:||High-dose intravenous magnesium for severe asthma.|